Illinois, 2014

Damaging Wind in Illinois, August 20, 2014

August 20, 2014 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed over the region. Some of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over the region. Some of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 5:52 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 20, 5:52 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT Wed Aug 20 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 312 PM CDT Wed Aug 20 2014

Isolated SH/TS are possible tonight across parts of extreme
northeastern MO through west central and southwest IL.
Precipitation should tend to lift northeastward with time.

Kanofsky

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 312 PM CDT Wed Aug 20 2014

The primary forecast concern over the next several days is the
increasing heat and humidity. An upper level ridge will build
across the region and remain in place through the weekend. H85
temperatures are forecast to rise to 20-24 deg C through early
next week, which translates to highs in the mid to upper 90s.
South to southwest surface winds will continue to transport a
moist air mass into the region, keeping dew points in the mid 60s
to mid 70s.

The combination of hot temperatures and a humid air mass will
produce heat index values over 100 deg F for 4 days over most of
the LSX CWA, and some areas should reach values of 105-107 at
times. The going Heat Advisory and Excessive Heat Warning both
still look reasonable given concerns about dew points mixing out
near the Ozarks. There is some concern that the Heat Advisory may
need to be extended farther north because forecast heat index
values are just shy of the 4-day duration criteria across the
northern CWA (the difference is within the margin of error for
T/Td forecasting) and this has been a fairly mild summer overall.
After coordination with neighboring offices, we will hold off on
expanding the Heat Advisory northward and let the next shift take
another look.

This has been a fairly mild summer so far, and most people have not
yet become acclimated to extended periods of hot/humid weather. Heat
safety tips are available here: www.nws.noaa.gov/om/heat/index.shtml

The 12z model runs depict significant differences regarding how the
ridge breaks down next week in response to a strong trough moving
into the northwestern US. At this time, it looks like the next
opportunity for widespread organized rainfall would be associated
with that pattern transition during middle/late next week.

Kanofsky

&&

.AVIATION:  (For the 00z TAFs through 00z Thursday Evening)
Issued at 647 PM CDT Wed Aug 20 2014

Mainly VFR conditions are expected through the valid TAF period with
winds during the day tomorrow veering to the southwest. Exception
could be showers/storms through early this evening which are
currently entering east-central Missouri. Atmosphere will be quite
unstable out ahead of this activity but current radar imagery is
depicting outflow that is outracing the leading edge of convection
leading to weakening. Not sure if any of this activity will make
it to the metro TAF sites...but did add a VCTS group through 0200
UTC this evening to account for this possibility at KSUS and KSTL.

Specifics for KSTL:

Mainly VFR conditions are expected through the valid TAF period with
winds during the day tomorrow veering to the southwest and backing
to the south tomorrow evening. Exception could be showers/storms
through early this evening which are currently entering east-
central Missouri. Atmosphere will be quite unstable out ahead of
this activity but current radar imagery is depicting outflow that
is outracing the leading edge of convection leading to weakening.
Not sure if any of this activity will make it Lambert...but did add a
VCTS group through 0200 UTC this evening to account for this
possibility.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT Sunday FOR Audrain MO-Boone MO-
     Callaway MO-Cole MO-Franklin MO-Gasconade MO-Jefferson MO-
     Lincoln MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
     St. Charles MO-St. Francois MO-Ste. Genevieve MO-Warren MO.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR St. Louis City
     MO-St. Louis MO.

IL...HEAT ADVISORY until 7 PM CDT Sunday FOR Bond IL-Calhoun IL-
     Clinton IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-Monroe
     IL-Randolph IL-Washington IL.

     EXCESSIVE HEAT WARNING until 7 PM CDT Sunday FOR Madison IL-St.
     Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 20, 2:48 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT WED AUG 20 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS OVER THE EASTERN OZARKS SHOULD DISSIPATE
AFTER SUNSET. THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL THROUGH SOUTHWEST ILLINOIS.

AN EXCESSIVE HEAT WARNING AND A HEAT ADVISORY HAVE BEEN ISSUED
BECAUSE DANGEROUS LEVELS OF HEAT AND HUMIDITY ARE BUILDING INTO
THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY ARE IN EFFECT THROUGH
SUNDAY AFTERNOON DUE TO THE COMBINATION OF HEAT AND HUMIDITY. HEAT
INDEX VALUES MAY REACH 105 DEGREES AT TIMES DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

KANOFSKY

In the hours before

Local storm report, Aug 20, 6:50 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     3 W CHESTERFIELD        38.66N  90.63W
08/20/2014  M43 MPH          ST. LOUIS          MO   ASOS

&&

GOSSELIN
Special weather statement, Aug 20, 7:02 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT WED AUG 20 2014

ILZ058-059-098>100-MOZ061-063-210145-
CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-ST. CHARLES
MO-ST. LOUIS MO-
802 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LOUIS...
NORTHEASTERN ST. CHARLES...SOUTHEASTERN GREENE...CALHOUN...NORTHERN
MADISON...SOUTHWESTERN MACOUPIN AND JERSEY COUNTIES UNTIL 845 PM
CDT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. CHARLES...MOVING EAST NORTHEAST
AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. ANN...
  OVERLAND...
  UNIVERSITY CITY...
  WOODSON TERRACE...
  LAMBERT FIELD...
  ST. JOHN...
  BEL-RIDGE...
  HAZELWOOD...
  BERKELEY...
  KINLOCH...

THIS STORM WILL AFFECT CONFLUENCE STATE PARK...FIRST MISSOURI STATE
CAPITOL HISTORIC SITE AND PERE MARQUETTE STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 227 TO EXIT 231.
INTERSTATE 55 IN ILLINOIS FROM EXIT 30 TO EXIT 33.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, Aug 20, 7:18 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
818 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     CHESTERFIELD            38.65N  90.58W
08/20/2014                   ST. LOUIS          MO   BROADCAST MEDIA

            MEDIUM SIZED TREE DOWN BLOCKING OLD CHESTERFIELD ROAD.

&&

GOSSELIN
Local storm report, Aug 20, 7:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     GRANITE CITY            38.71N  90.13W
08/20/2014  M43 MPH          MADISON            IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Aug 20, 7:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     1 ESE SAUGET            38.58N  90.15W
08/20/2014  M46 MPH          ST. CLAIR          IL   ASOS

&&

GOSSELIN
Special weather statement, Aug 20, 8:02 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT WED AUG 20 2014

ILZ059-060-064-069-074-100-101-210245-
BOND IL-CLINTON IL-MACOUPIN IL-MADISON IL-MONTGOMERY IL-ST. CLAIR
IL-WASHINGTON IL-
902 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...BOND...WESTERN
WASHINGTON...ST. CLAIR...SOUTHWESTERN MONTGOMERY...EASTERN MADISON
AND SOUTHEASTERN MACOUPIN COUNTIES UNTIL 945 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILSONVILLE TO TROY
TO SMITHTON...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SHILOH...
  STAUNTON...
  SCOTT AFB...
  FREEBURG...
  LEBANON...
  MASCOUTAH...
  HIGHLAND...
  NEW BADEN...
  BREESE...
  GREENVILLE...

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 45.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 44.
INTERSTATE 64 IN ILLINOIS FROM EXIT 9 TO EXIT 61.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS

The radar

The St Louis radar (KLSX), 77 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 20, 8:05 PM CST
Where
Madison County, 2 mi NW of Marine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.800, -89.806

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540628.